Diuretic side effects and Diabetes

I have been on Avalide for about a year now. I have since developed some other issues, all of which seem related to potassium deficiency. I started investigating when I began getting sore muscles and charleyhorses, in spite of stretching. I have these symptoms, most of which I always had, but which have worsened lately: Muscle Cramps Muscle Fatigue and Weakness Irritability Dry Skin Insatiable Thirst Chills Nausea-especially in the morning Insomnia Glucose Intolerance-doctor says I am 'pre-diabetic' Edema-my abdomen is constantly distended. Should I take a potassium supplement or just eat bananas, whic BTW I dislike?Thanks for your thoughts!  

You haven't told me why you are taking a diuretic. I assume you need it for reasons such as high blood pressure. If so, there are alternatives you should discuss with your doctor, including switching to a potassium sparing diuretic such as Aldactone.

(Some noted possible side effects from diuretics are indeed a decrease of your body's supply of potassium. Symptoms such as weakness, leg cramps or being tired may result. Eating foods containing potassium may help prevent significant potassium loss. If your doctor recommends it, you could prevent potassium loss by taking a liquid or tablet that has potassium along with the diuretic. Diuretics such as amiloride (Midamar), spironolactone (Aldactone) or triamterene (Dyrenium) are called "potassium sparing" agents. They don't cause the body to lose potassium. They might be prescribed alone, but are usually used with another diuretic. Some of these combinations are Aldactazide, Dyazide, Maxzide or Moduretic.
Some people suffer from attacks of gout after prolonged treatment with diuretics. This side effect isn't common and can be managed by other treatment.

People with diabetes may find that diuretic drugs increase their blood sugar level. A change in medication, diet, insulin or oral anti-diabetic dosage corrects this in most cases. Most of the time the degree of increase in blood sugar isn't much. Impotence may also occur in a small percentage of people.)

Some of your symptoms are probably not related to side effects of your diuretic, but may have something to do with your "pre-diabetes" condition. If that is so, you should especially focus on keeping your weight under control.

Disorders such Diabetes and high blood pressure are much more easily treated if weight is not a problem and diet & exercise should be part of any treatment:

Hope this helps,
Dr T


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
6 + 14 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.